Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 25, 1998, 9:07 PM EDT for Laurel County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1998, 9:07 PM EDT (01:07 UTC)
- Expired
- May 25, 1998, 9:40 PM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Laurel County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:18 PM EDT | Hail 0.88 | London, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1955 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
735 WFUS1 KJKL 260111 RRA TORJKL KYC125-260140- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 907 PM EDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY. * UNTIL 940 PM EDT. * AT AT 910 PM EDT... SPOTTERS INDICATED A TORNADO NEAR EAST BERNSTADT...MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MCWHORTER AT 915 PM EDT. CONGO AT 920 PM EDT. GRIT AT 920 PM EDT. ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. BALLARD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 25, 2:15 AM EDT, 18 hours 52 minutes earlier.
Area forecast discussion, May 25, 2:15 AM EDT, 18 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 215 AM EDT MON MAY 25 1998 KEYING IN ON TWO THINGS TONIGHT. FIRST IS STRONG CONVECTION OCCURRING OVER S MO WHICH COULD WORK ITS WAY INTO EAST KY AS SOON AS LATE MORNING IF IT HOLDS TOGETHER THAT LONG. SECOND FEATURE SHOWS UP OVER BAJA CALIFORNIA ON WV SAT LOOPS. THIS FEATURE WILL BE WORKING ITS WAY INTO OUR AREA IN THE MONDAY NIGHT/TUESDAY MORNING TIME FRAME AND IS NOT HANDLED WELL BY THE MODELS AT ALL. THE MCC OVER S MO WILL EITHER PROPOGATE EASTWARD INTO MY AREA TODAY OR REGENERATE MONDAY AFTERNOON OVER WESTERN PORTIONS OF KY/TN AND THEN MOVE ACROSS E KY MONDAY EVENING. THIS WARRANTS MEDIUM TO HIGH POPS FOR THE STANDARD LATE AFTERNOON/EVENING/NOCTURNAL BIAS FOR TSRA HERE. MIGHT AS WELL MENTION HVY RAIN IN THE ZFP WITH DEWPOINTS PUSHING 70 AND HIGH THETA-E VALUES (330-340K) THAT HAVE BEEN ASSOCIATED WITH THE FRONT SO FAR. PRECIPITABLE WATERS ARE ON THE ORDER OF 1.3 INCHES MONDAY AND MONDAY NIGHT. H8 JET OF 35 KNOTS WILL IMPINGE ON THE FRONT MONDAY EVENING. WITH AN EAST/WEST BOUNDARY IN PLACE AND LI/S TO -6 AND K INDICES OF 30-34 ALL POINT TOWARD POSSIBLE HYDRO PROBLEMS. WE SHOULD PROBABLY CONSIDER HOISTING FFA FOR MY CWA FOR MONDAY AFTERNOON THROUGH TUESDAY MORNING. POPS STILL IN ORDER FOR TUESDAY AS FRONT BEGINS TO SLIP EVER SO SLOWLY SOUTHWARD WITH TIME. LOOKS LIKE THIS WET REGIME WILL FINALLY COME TO AN END TUESDAY NIGHT AS FRONT SLIPS ON BY TO THE EAST AND WE ARE DOMINATED BY WEAK HIGH PRESSURE TO OUR NORTHWEST. TEMPS WILL DEPEND ON HOW MUCH MID AND HIGH CLOUDINESS IS AROUND TO INHIBIT HEATING. LESS CLOUDS WILL PUSH TEMPS HIGHER. AROUND 80 WILL PROBABLY WORK TODAY FOR THE JKL/5I3 GROUP WITH LOWER 80S WITHIN REACH FOR LOZ/SME GROUP. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 80/62/77 576 LOZ 83/65/80 585 INGRAM
In the hours before
Special weather statement, May 25, 3:24 PM EDT, 5 hours 43 minutes before
KYZ069-080-084>088-110-112>118-120-252000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT MON MAY 25 1998 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KENTUCKY CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST KENTUCKY UNTIL 5 PM EDT HAS BEEN CANCELLED. THE SEVERE WEATHER THREAT HAS MOVED SOUTHEAST OF KENTUCKY TOWARD THE MOUNTAINS OF TENNESSEE...VIRGINIA AND NORTH CAROLINA. A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT FOR KENTUCKY. SCATTERED THUNDERSTORMS WILL LIKELY REDEVELOP ACROSS MAINLY THE SOUTHERN HALF OF KENTUCKY THIS EVENING IN THE WARM...MOIST AND VERY UNSTABLE ATMOSPHERE. THESE STORMS WILL TRACK EAST ALONG A SLOWLY SOUTHBOUND FRONTAL BOUNDARY OVER CENTRAL KENTUCKY. THESE STORMS COULD PRODUCE HAIL...GUSTY WINDS..FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS MAINLY SOUTH OF THE MOUNTAIN PARKWAY AFTER SUNET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR LATER STATEMENTS. SKYWARN SPOTTER ACTIVATION MAY STILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT. HUETTL
Special weather statement, May 25, 3:24 PM EDT, 5 hours 43 minutes before
KYZ069-080-084>088-110-112>118-120-252000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT MON MAY 25 1998 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KENTUCKY CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST KENTUCKY UNTIL 5 PM EDT HAS BEEN CANCELLED. THE SEVERE WEATHER THREAT HAS MOVED SOUTHEAST OF KENTUCKY TOWARD THE MOUNTAINS OF TENNESSEE...VIRGINIA AND NORTH CAROLINA. A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT FOR KENTUCKY. SCATTERED THUNDERSTORMS WILL LIKELY REDEVELOP ACROSS MAINLY THE SOUTHERN HALF OF KENTUCKY THIS EVENING IN THE WARM...MOIST AND VERY UNSTABLE ATMOSPHERE. THESE STORMS WILL TRACK EAST ALONG A SLOWLY SOUTHBOUND FRONTAL BOUNDARY OVER CENTRAL KENTUCKY. THESE STORMS COULD PRODUCE HAIL...GUSTY WINDS..FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS MAINLY SOUTH OF THE MOUNTAIN PARKWAY AFTER SUNET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR LATER STATEMENTS. SKYWARN SPOTTER ACTIVATION MAY STILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT. HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:06 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 59 min |
| May 25, 8:49 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 46 min |
| May 25, 9:01 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 34 min |
| May 25, 9:22 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 48 min |
| May 25, 9:31 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 49 min |
| May 25, 9:47 PM EDT | Flash Flood Warning | JKL | Bell | 88 min |
| May 25, 9:57 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 63 min |
| May 25, 10:13 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 47 min |
| May 25, 11:21 PM EDT | Flash Flood Warning | JKL | Bell | 4 hr |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.